zig
0

Notifications

  • You're all caught up!

What Is Eye Rebounding?

by
author image Anna Lisa Somera
Anna Lisa Somera is a life science professional, marathoner and triathlete. She holds a MPH and MBA from the University of Illinois at Chicago and a MS in anatomy and cell biology from Rush University. She has been published in peer reviewed medical journals and helped drive the formation of several life science start-ups.
What Is Eye Rebounding?
Woman holding eye drops Photo Credit Michał Ludwiczak/iStock/Getty Images

When people have red, irritated eyes, they often take over-the-counter (OTC) eye drops for instant relief. While the drops can make your eyes look and feel better, frequent use over a long period of time may aggravate the problems. Eventually, the drops' effects will wear off and cause eyes to be even redder and more irritated than before. This condition is known as rebound hyperemia, or eye rebounding.

Cause

Many OTC eye drops contain tetrahydrozoline or naphazoline, which are vasoconstrictors that shrink the outer blood vessels in the white parts of the eye (sclera). This in turn makes the eyes appear less red. Decreasing ocular blood flow prevents oxygen, nutrients, and protective defense agents from reaching appropriate structures in your eyes. When you stop using the drops, the oxygen deprived structures send a signal for more oxygen, which causes the blood vessels to become larger and redder than before.

Treatment

If you suspect that you may have eye rebounding, discontinue using the OTC eye drops immediately. Recovery time may vary depending on how long you have been using the drops. The underlying reason for the redness must be identified and treated. There are many causes of a red eye. While only an optometrist or ophthalmologist can diagnose you, in many cases it may be due to Dry Eye Syndrome (DES). Depending on the severity, DES can be treated with artificial tear drops.

You Might Also Like

Considerations

Eye rebounding may mask a number of eye problems in addition to DES. Some of these conditions are more serious than others. Red eyes may result from an allergic reaction, infection, sun exposure, dust, foreign bodies, trauma, tiredness or a combination of these factors. Some conditions that cause red eye such as glaucoma, require immediate medical attention.

Warning

Most of the OTC eye drops with tetrahydrozoline are decongestants. These eye drops are easily recognizable because they advertise instant relief for red eyes. Decongestant drops may cause dryness and irritation over time. They may cause stinging or burning of the eye, blurred vision, headaches, sweating, fast or irregular heartbeats, or nervousness. Frequent use may also lead to addiction. Your eyes may become dependent on the drops to stay white, forcing you to use them more.

Strategy

If you wish to continue to use the eye drops, make sure you do not use too many drops per dose and limit use to no more than three to four days. Since the drops only treat the symptoms and not the cause of the redness, it is best to consult an optometrist or ophthalmologist to diagnose your problem. The redness may be due to something easily treatable like dry eye or something more serious conditions such as glaucoma.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media